Maryland, 2013

Dense Fog in Maryland, August 4, 2013

August 4, 2013 · NWS LWX · 1 event in 1 county or zone

A cold front moved over the Potomac Highlands and clearing occurred behind it. Dense fog formed in valleys under clear skies and light winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved over the Potomac Highlands and clearing occurred behind it. Dense fog formed in valleys under clear skies and light winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 8:36 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 8:36 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT SAT AUG 3 2013

.SYNOPSIS...
A COLD FRONT ACROSS PENNSYLVANIA THIS EVENING WILL MOVE ACROSS
THE AREA OVERNIGHT. HIGH PRESSURE WILL RETURN SUNDAY AND REMAIN
OVER THE AREA THROUGH THE FIRST PART OF THE WEEK. A COLD FRONT
WILL APPROACH THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE LAST OF THE SHOWERS AT 01Z WERE IN A BAND EXTENDING FROM THE
NORTHERN SHENANDOAH VALLEY...JUST SOUTH OF WINCHESTER...THROUGH
THE DC AREA AND EASTWARD TO ANNAPOLIS...ALL ASSOICATED WITH A WEAK
INSTABILITY LINE. NO LIGHTNING WAS OCCURING ACCORDING TO EITHER THE
NLDN AND DCLMA LIGHTNING NETWORKS WITH THIS BAND...ALTHOUGH IAD
DID REPORT AT LEAST ONE FLASH JUST BEFORE 0045Z. SO FAR...RAINFALL
AMOUNTS WITH THIS BAND HAVE BEEN ANYWHERE FROM ONE TO TWO TENTHS
OF AN INCH. THIS BAND OF SHOWERS SHOULD BE WELL SOUTH OF DC BY
MIDNIGHT...AND EXPECT SHOWER ACTIVITY TO DECREASE IN COVERAGE AND
INTENSITY AFTER MIDNIGHT ACROSS THE SOUTHERN HALF OF THE CWA.

THE SURFACE COLD FRONT WAS STILL BACK ACROSS CENTRAL PENNSYLVANIA
AND MAKING STEADY PROGRESS SOUTHWARD.THE HRRR 3KM EXPERIMENTAL
MESOSCALE MODEL HAD A DECENT HANDLE ON THE FRONT AS REPRESENTED BY
ITS FORECAST DEW POINT/WIND FIELD. UPPER 50S DEW POINTS WILL
GRADUALLY OVERSPREAD THE CWA AFTER 06Z FROM THE NORTH AND CONTINUE
SPREADING SOUTH OVERNIGHT...ALTHOUGH DEW PTS ACROSS THE SOUTHERN
THIRD TIER OF COUNTIES IN THE CWA WILL STILL BE IN LOWER 60S
AROUND SUNRISE SUNDAY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
VERY COMFORTABLE AND LOWER HUMIDITY AIR WILL FOLLOW THE FRONT AS
IT STREAMS IN ON SOMEWHAT BRISK NW WINDS. MOST MODELS ARE SHOWING
VERY DRY AIR SUNDAY AFTERNOON WITH DEWPOINTS IN THE LOWER 50S BY
EARLY AFTERNOON...AND WITH COLD ADVECTIONS MAX TEMPS ONLY NEAR 80.

PREVIOUS LONG TERM DISCUSSION FOLLOWS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRESSURE OVER THE CWA SUNDAY NIGHT MOVES OFF THE COAST
MONDAY/MONDAY NIGHT. RETURN FLOW WILL START TO BRING MOISTURE BACK
INTO THE AREA. BOTH NAM/GFS SHOW A SHORTWAVE IN MID-LEVEL
WESTERLY FLOW BRINGING THE CHANCE FOR SHOWERS LATE MONDAY NIGHT
INTO TUESDAY AND HAVE ADDED CHANCE POPS TO THE FORECAST.

MID-WEEK PERIOD MAY BE PERIODICALLY UNSETTLED AS THE REMNANTS OF
THE FRONTAL BOUNDARY RISE BACK TO THE NORTH. ATMOSPHERE SHOULD BE
BACK TO A MOIST/UNSTABLE ONE...SO CHANCE OF SHOWERS/THUNDERSTORMS
WILL BE IN THE FORECAST UNTIL THE NEXT FRONTAL PASSAGE. GFS SHOWS
THIS OCCURRING SOMETIME LATE IN THE WEEK AND ECMWF /00Z RUN/ IS
SIMILAR.

AFTER A BELOW NORMAL EARLY WEEK...TEMPERATURES ARE FORECAST TO
RETURN NEAR NORMAL DURING THE MID TO LATE WEEK PERIOD.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
IAD BRIEFLY HAD IFR CIGS AS THE HEAVIEST BATCH OF RAIN MOVED
THROUGH AFTER 00Z...BUT BAND OF SHOWERS HAS BEEN WEAKENING. EXPECT
VFR CONDTIONS OTHERWISE OVERNIGHT.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR SUNDAY...THEN MOVES
OFFSHORE EARLY NEXT WEEK. UPPER DISTURBANCE WILL BRING A CHANCE OF
SHOWERS AGAIN MONDAY NIGHT INTO TUESDAY.

&&

.MARINE...
WENT AHEAD AND RAISED A SMALL CRAFT ADVISORY FOR THE LOWER TWO MD
BAY ZONES ON SUNDAY...12Z-23Z AS MODELS SUGGEST PRESSURE GRADIENT
WILL BE SUFFICIENT TO SUPPORT MARGINAL SCA CRITERIA WIND GUSTS OF
18 KTS IN THE LOWER BAY. BEST TIME FOR PEAK WIND GUSTS IS FROM
ABOUT 13Z THROUGH 19Z. THE NORTHERN MD BAY COULD HAVE A FEW GUSTS
NEAR SMALL CRAFT LEVELS...BUT AT THIS POINT LEFT THEM OUT AS
CONFIDENCE WAS NOT HIGH THERE.

HIGH PRESSURE BUILDS IN LATER SUNDAY AND SUNDAY NIGHT BEFORE MOVING
OFF THE COAST FOR EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 7 PM EDT SUNDAY FOR ANZ533-
     534.

&&

SYNOPSIS...SMZ
NEAR TERM...SMZ
SHORT TERM...SMZ
LONG TERM...BPP
AVIATION...SMZ
MARINE...SMZ
Hazardous weather outlook, Aug 3, 10:51 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 PM EDT SAT AUG 3 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1151 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR A PORTION OF THE MARYLAND
CHESAPEAKE BAY SUNDAY AND MIDDAY...THEN FOR ALL WATERS INTO THE
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1151 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

In the hours before

Special weather statement, Aug 4, 12:10 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 AM EDT SUN AUG 4 2013

VAZ026>031-WVZ052-053-040830-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-BERKELEY-
JEFFERSON-
INCLUDING THE CITIES OF...HARRISONBURG...WINCHESTER...
FRONT ROYAL...MARTINSBURG...CHARLES TOWN
110 AM EDT SUN AUG 4 2013

...PATCHY DENSE FOG OVER THE SHENANDOAH VALLEY TONIGHT...

PATCHY DENSE FOG WILL CONTINUE INTO THE EARLY MORNING HOURS OVER
THE CENTRAL AND NORTHERN PORTION OF THE SHENANDOAH VALLEY.
VISIBILITIES WILL BE LOCALLY BELOW ONE HALF MILE. HEED CAUTION
WHILE DRIVING AND USE LOW-BEAM HEADLIGHTS.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Central and Eastern Allegany

When
August 4, 12:20 AM EST to 4:45 AM EST
Where
Central and Eastern Allegany forecast zone
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Visibilities of around a quarter mile were estimated at Cumberland Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474108.